Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

15 year old with hearing and breathing trouble. Had Crouzone syndrome. Allergic to paracetamol. Alternate medication for fever?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1337 Questions
Hi! I have a daughter whose age is 15. She underwent a cranial advancement surgery when she was 5 months old because of crouzone syndrome. Shes now in school and life is just normal for her except for poor hearing & breathing. She was not allergic of anything when she was little. But as she aged, i noticed she has become allergic to paracetamol. Before there were only certain brands shes allergic to until almost all even those white tablets or without coloring & even ibuprofen. Everytime she takes it she would have red rashes all over her body & shes itching. Even if she has to take it with anti-histamine, rashes still would come out although the fever would go down. I am just worried what to give her everytime she has fever. Do you have any alternative measures? Thank you.
Posted Fri, 20 Apr 2012 in Asthma and Allergy
Answered by Dr. Mohammed Tauseef 2 hours later

Thank you for the query.

I would like to know few more things which would help me in suggesting you better:

1.) Does she have vision difficulty?
2.) Does she get seizures?
3.) Does anybody else in your family has the same problem?
4.) Since how long is she having this Problem?

Her Poor hearing and breathing problem is due to Crouzon Syndrome. The cause for the drug allergies is usually not known. Most of the drug related symptoms are not true drug allergies and don't involve the immune system. Drug allergy and non-allergic drug reactions can cause similar symptoms. This is called an adverse drug event and needs to be evaluated by a doctor. Mild allergic reactions are treated by stopping the drug and substituting another.

Your history suggests your daughter is suffering from Non Allergic Drug reaction, as it is commonly seen with Aspirin and other pain relievers like Ibuprofen, Tylenol. Since she is at risk of developing the drug reaction, kindly get her examined by a Pediatrician so that he/she can do a comprehensive Physical examination and run few tests like,

1.) Bloodwork.
2.) Drug provocation tests.
3.) Skin allergy tests.

Once the cause is confirmed, she will be treated accordingly. The treatment involves,
1.) Desensitization, where in sensitivity to a drug can be reduced by starting with a tiny dose and gradually increasing it over time. This is done with medical supervision of a doctor.
2.) Antihistamines for minor reactions.
3.) Emergency treatment in serious cases.

Your doctor will try to find out which drugs would cause the reactions in her and will ask you to avoid them and give you a list of alternative medicines which can be used.

Hope I have answered your query, I will be available to answer your follow up queries.

Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
Follow-up: 15 year old with hearing and breathing trouble. Had Crouzone syndrome. Allergic to paracetamol. Alternate medication for fever? 2 days later
She does not have any difficulty in her vision although her eyes are protruding. She does not experience any seizures. However, at times when she has high fever, she would pass out but just a few seconds and then she regains consciousness immediately. That is why if she has fever i do not let her walk by herself because she would stumble & become unconscious. She is the only one in the family & in our generation that has this rare syndrome. Doc, what could be the cause of her passing out? Is it convulsion? thank you for your time.
Answered by Dr. Mohammed Tauseef 20 hours later

Thank you for writing back to me.

What she has been experiencing off late is called "Syncope" or "Transient Loss of consciousness".

The causes for this Include,

1.) Neurally mediated syncope
2.) Cardiac disease
3.) Psychogenic or unexplained
4.) Epilepsy.

All these have to be ruled out. Hence get her examined by a Neurologist and a cardiologist if necessary, so that the cause is found out and she is appropriately treated.

Wishing you good health.

Dr. Mohammed Tauseef.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor